Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 206, NWS Kansas City, MO

July 3, 2001Daviess County, Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 3, 2001, 8:43 PM CDT for Daviess County, Harrison County, Missouri. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 8:43 PM CDT (01:43 UTC)
Expired
Jul 3, 2001, 9:45 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Daviess County, MO, Harrison County, MO

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:55 PM CDTHail 0.75Coffey, MO
Jul 3, 8:55 PM CDTHail 0.75Bethany, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 040142
SVRMCI

MOC061-081-040245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF BETHANY

* UNTIL 945 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF COFFEY...OR ABOUT 8 MILES
  SOUTH OF BETHANY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COFFEY AT 900 PM CDT
  JAMESON AT 915 PM CDT
  GILMAN CITY AT 920 PM CDT
  MELBOURNE AT 935 PM CDT
  JAMESPORT AT 945 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4028 9412 4014 9422 3979 9421 3979 9377
          4021 9377

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:30 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 4:30 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT TUE JUL 3 2001

FORECAST CONCERNS: TRACK OF MINI-MCS THIS EVNG/TONITE AND
LOCATION OF REDEVELOPMENT WED AND THU.

OUTFLOW BNDRY LEFT BY LAST NITES NE/IA MCS MADE IT TO ABT THE
MO RVR THIS MRNG. REMNANTS OF BNDRY HV LIFTED SLGTLY NORTH...
XTNDG AND XTND ROUGHLY FRM LNK TO FNB TO STJ TO CDJ.  MORE PRONOUNCED
SYN SCALE SFC BNDRY XTNDS FRM HLC TO JUST NW OF LNK TO N OF DSM.
WITH SFC TEMPS RISING WELL INTO 90S AND SFC DEWPOINTS IN THE
70S...LAPS IS INDICATING CAPES AOA 4000 J/KG. PRIND IS THAT
CONVECT WL REFIRE WHERE OLD OUTFLOW BNDRY AND CDFNT AND SFC FNT
INTERSECT IN SE NE/SW IA.  WL BUMP POPS TO LIKELY IN NW CORNER
OF CWA.

BYND 24HRS...SFC FNT OVR NE AND IA TDA WL SAG SWD WITH MCS TONIGHT.
SHORT TERM MODELS HV BEEN TO AGGRESSIVE WITH SWD PUSH OF FNTS AS OF
LATE...SO PREFER MORE NRN PLACEMENT ALA NGM. CAP A LTL WEAKER TMRW
AS SLGTLY COOLER AIR MVS INTO FA FRM NE. XPCT SFC BASED STMS TO
REFIRE ALNG AND SOUTH OF MO RVR TMRW AFTN. ALSO MAY HV TO CONSIDER
PCPN THREAT ACRS NRN ZONES AFT 06Z THU DUE TO ELEVATED...WAA-INDUCED
NOCTURNAL CONVECT THAT MAY DEVELOP OVR IA. WL HAVE TO INTRO POPS
INTO THURS FCST TO ACCT FOR NOCTURNAL ACTIVITY. AFT THU...UPR RDGG
AND SFC RDGG SHULD DRY FA OUT FOR A SPELL. CAP STRENGTH SHULD
PRECLUDE ANY TSTM DEVELOPMENT THRU EARLY SUN...THO NERN ZONES MAY
EXPERIENCE GLANCING BLO FRM NOCTURNAL DEVELOPMENT BOTH FRI AND SAT
NITES. MED RNG MODELS MV POTENT VORT MAX JUST NORTH OF FA SUN INTO
MON.  WL MAINTAIN POPS ON SUN AND INCLUDE FOR MON.  THIS SHULD PUSH
SLGTLY COOLER AIR INTO FA FOR EARLY NXT WEEK.

AS FAR AS TEMPS ARE CONCERNED...WL SIDE WITH WARMER FWC VALUES THRU
THE SHORT TERM.  WL USE A BLEND OF UKMET/ECMWF/MRF 100 AND 85 DAM
GRIDDT IN THE EXTENDED.

.EAX...
KS...NONE.
MO...NONE.

24

In the hours before

Local storm report, Jul 3, 7:07 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    PRINCETON                 MO   85 MPH TSTM GUST
07/03/01   MERCER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 7:20 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    11 N BETHANY              MO   1.75 INCH HAIL
07/03/01   HARRISON                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 7:49 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
749 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    4 SW PRINCETON            MO   .88 INCH HAIL
07/03/01   MERCER                         REPORTED BY PUBLIC.
Special weather statement, Jul 3, 8:10 PM CDT, 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT TUE JUL 3 2001

SEVERE THUNDERSTORM WATCH NUMBER 502 WHICH IS IN EFFECT UNTIL 1 AM
FOR PORTIONS OF NORTH CENTRAL AND CENTRAL MISSOURI WAS MISTAKENLY ISSUED AS
TORNADO WATCH BOX...NUMBER 501. THE SAINT LOUIS FORECAST OFFICE HAS
SENT A CORRECTION.

FOR A	DDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX.

DB
Local storm report, Jul 3, 8:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    TRENTON                   MO   80 MPH TSTM GUST
07/03/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

0823 PM    TRENTON                   MO   .75 INCH HAIL
07/03/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 3, 8:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CDT TUE JUL 03 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    3 NW GRANT CITY           MO   1 INCH HAIL
07/03/01   WORTH                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:14 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer61 min
Jul 3, 8:15 PM CDTSevere Thunderstorm WarningEAXGrundy, Harrison, Mercer45 min
Jul 3, 8:25 PM CDTSevere Thunderstorm WarningEAXWorth65 min
Jul 3, 8:28 PM CDTSevere Thunderstorm WarningEAXGentry62 min
Jul 3, 8:36 PM CDTSevere Thunderstorm WarningEAXLivingston54 min
Jul 3, 8:50 PM CDTSevere Thunderstorm WarningEAXNodaway40 min
Jul 3, 9:29 PM CDTSevere Thunderstorm WarningEAXLivingston46 min
Jul 3, 9:43 PM CDTSevere Thunderstorm WarningEAXDaviess62 min
Jul 3, 9:58 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway47 min
Jul 3, 10:19 PM CDTSevere Thunderstorm WarningEAXAndrew56 min
Jul 3, 11:44 PM CDTSevere Thunderstorm WarningEAXAndrew61 min
Jul 4, 1:34 AM CDTSevere Thunderstorm WarningEAXBuchanan56 min
Jul 4, 2:37 AM CDTSevere Thunderstorm WarningEAXClay53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.